U.S. doctors online nowAsk doctors free
Turkey
A 19-year-old female asked:

What will happen to sperm if a man(transsexual) takesfemale hormone(estrogen)? does the sperm lose all functions? is that a barrier to be able to have a baby?

3 doctor answers9 doctors weighed in
Dr. John Tillett
Urology 23 years experience
See below: If a male takes estrogen supplements, it will ultimately lower his sperm count and testosterone production. If taken long enough, his ability to regain sperm production and normal testosterone levels if he stops the estrogen may be ost as well.
Dr. Ana Adelstein
Clinical Psychology 28 years experience
Helpful Fact Sheet: See the fact sheet "reproductive options for trans people" from rainbowhealthontario.Ca specifically, check the section "fertility preservation for transpersons who produce sperm" here: http://bit.Ly/1axxbzq here's an excerpt: "testicular volume is greatly reduced by long-term estrogen use, impacting the maturation and motility of sperm." know your options for having a baby using your sperm.
Dr. Linda Gromko
Family Medicine 49 years experience
Bank sperm: When I prescribe estrogen for my clients who are transitioning from male to female, I recommend that they bank sperm in advance. Taking estrogen tends to reduce erections and ejaculatory fluid. (Don't count on this for contraception, though!) I also recommend that clients who are transitioning to male consider egg harvesting in advance. Keeping options open is a good thing! LGromko MD

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Nov 27, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.